Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2017, 4:02 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 4:02 PM MDT (22:02 UTC)
- Expired
- Aug 15, 2017, 4:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:44 PM MDT | HAIL 1 | 4 Se Castle Rock, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478
WUUS55 KBOU 152202
SVRBOU
COC005-035-039-152245-
/O.NEW.KBOU.SV.W.0130.170815T2202Z-170815T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
402 PM MDT TUE AUG 15 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Douglas County in northeastern Colorado...
Northwestern Elbert County in east central Colorado...
Central Arapahoe County in northeastern Colorado...
* Until 445 PM MDT
* At 400 PM MDT, a severe thunderstorm was located 10 miles north of
Kiowa, or 31 miles southeast of Denver, moving northeast at 20 mph.
Another severe thunderstorm was located 4 miles east of Castle
Rock, also moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Castle Rock, eastern Parker, Bennett, Elizabeth, Ponderosa Park,
The Pinery, Franktown and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reports of dime to penny sized hail have been received from the
Castlewood Ranch area. For your protection move to an interior room
on the lowest floor of a building.
&&
LAT...LON 3927 10472 3939 10488 3973 10439 3958 10405
TIME...MOT...LOC 2200Z 226DEG 17KT 3950 10445
HAIL...1.25IN
WIND...60MPH
$$
DANKERS2 follow-up statements
232
WWUS55 KBOU 152234
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
434 PM MDT TUE AUG 15 2017
COC005-035-039-152245-
/O.CON.KBOU.SV.W.0130.000000T0000Z-170815T2245Z/
Douglas CO-Elbert CO-Arapahoe CO-
434 PM MDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL DOUGLAS...NORTHWESTERN ELBERT AND CENTRAL ARAPAHOE
COUNTIES...
At 429 PM MDT, a severe thunderstorm was located 10 miles southeast
of Arapahoe Park, or 26 miles southeast of Denver, moving north at
10 mph. Another thunderstorm was 5 miles east of Castle Rock, also
moving north at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Castle Rock, eastern Parker, Bennett, Elizabeth, Ponderosa Park, The
Pinery, Franktown and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These thunderstorms have produced hail up to penny size, and may
still produce hail up to half dollar size. These storms are also
producing very heavy rainfall. Over an inch and a half of rain has
fallen in the past hour, with another inch or so possible in the
next 30 minutes.
For your protection move to an interior room on the lowest floor of
a building.
The torrential rainfall occurring with this storm may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3927 10472 3939 10488 3973 10439 3958 10405
TIME...MOT...LOC 2229Z 187DEG 8KT 3955 10452
HAIL...1.25IN
WIND...60MPH
$$
DANKERS659
WWUS55 KBOU 152247
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
447 PM MDT TUE AUG 15 2017
COC005-035-039-152255-
/O.EXP.KBOU.SV.W.0130.000000T0000Z-170815T2245Z/
Douglas CO-Elbert CO-Arapahoe CO-
447 PM MDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS...
NORTHWESTERN ELBERT AND CENTRAL ARAPAHOE COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning has been allowed to expire.
However, heavy rain is still possible with this thunderstorm.
Between one and two inches of rain has fallen in the Franktown area
in the past hour. Continuing heavy rainfall may producing some
flash flooding.
LAT...LON 3927 10472 3939 10488 3973 10439 3958 10405
TIME...MOT...LOC 2245Z 226DEG 17KT 3960 10446
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:26 PM MDT, 36 minutes earlier.
Area forecast discussion, Aug 15, 3:26 PM MDT, 36 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 326 PM MDT Tue Aug 15 2017 .SHORT TERM...(This evening through Wednesday) Issued at 128 PM MDT Tue Aug 15 2017 Thunderstorm developing over the Front Range Foothills and Palmer Divide will continue to spread north and east through this afternoon. Latest surface analysis indicating precipitable water values around 0.80 in Denver to 1.2 inches near the NE border. 100 mb ML CAPES in the 1000-1500 j/kg range in the urban Corridor to 2500-3000 j/kg over the far northeast plains of CO. No change regarding the potential for severe storms with a slight risk east of a Sterling to Last Chance line, with a marginal risk elsewhere. For tonight, an upper trough over western WY is progged to move eastward and brush across the region, before exiting into NE by 18z Tuesday. Weak mid level qg ascent will be over the cwa tonight and Wednesday morning, with weak mid level qg descent in the afternoon. The strongest storm late this afternoon and evening will occur along and south of a cold front that is progged to push north to south across the cwa after 00Z. Due to the high water content locally heavy rainfall also likely along with potential flooding toward NE and KS this evening. No flash flood watches planned but will need to keep an eye on Washington and eastern Morgan counties, where a few locations were hit with heavy rain earlier in the week. Low overcast stratus may occur over the urban corridor through the morning, with some residual shower activity across southern and eastern parts of the cwa. Wednesday afternoon, in spite of the mid level subsidence behind the trough, there should be enough moisture coupled with afternoon heating to initiate another around of showers and thunderstorms. They will likely not be as intense as those expected this evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 128 PM MDT Tue Aug 15 2017 An unsettled pattern will continue through the extended with near normal temperatures. By Wednesday evening the upper trough will have moved east over Kansas. PW values will increase against the foothills with ESE flow against the higher terrain. This will help CAPE values get into the 300 to 400 j/kg range by 00z Thursday. This will allow for storms to continue into the late evening hours over the higher terrain and foothills due to continued orographic lift. On the plains conditions will stabilize enough to keep most convection to the west. On Thursday, models indicate another weak shortwave moving over the NE plains bringing showers and thunderstorms to the region. Closer to the foothills conditions will be drier in the lower levels due to more westerly flow at the surface vs further east. Winds on the eastern plains will increase from the SSW into the late afternoon and evening hours due to a building lee side trough and a surface high over Central Kansas. This will help usher in moisture from the south and increase CAPE values into the 1500 to 2000 j/kg range. Deep layer shear values will remain lower in the 20s so severe is not expected at this time. Main hazards will be gusty winds and brief heavy rain with the possibility of small hail further east. Temperatures will be around normal with highs in the mid 80s. For Friday into the weekend the upper level ridge will build allowing for a return to zonal flow over the state. This will bring in slightly drier air for Friday allowing for decreased storm coverage and moisture values dropping. By the weekend WSW upper level flow aloft will allow for disturbances to move over the state increasing chances for afternoon convection into the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 128 PM MDT Tue Aug 15 2017 Surface cold front will impact areal terminals by this evening around 01z as winds increase from the north. Isolated thunderstorms developing around the Denver area with some outflow possibly triggering additions showers and storms prior to 01z, but the best potential may be this evening or or after fropa. Showers will decrease after midnight but low clouds in post frontal airmass with MVFR cigs developing toward 12z. Ceiling should start to lift toward 18z terminals may still be dealing with ILS restrictions. More thunderstorms possible Wednesday aftn after 21z but less intense with more isolated coverage for Denver. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Bowen AVIATION...Cooper
Hazardous weather outlook, Aug 15, 10:20 AM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1020 AM MDT Tue Aug 15 2017 COZ030>051-161630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1020 AM MDT Tue Aug 15 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will redevelop by early this afternoon over the mountains and spread over the plains during the late afternoon and evening hours. A few storms may become severe with large hail up to 2 inches in diameter, winds gusts to 60 mph and heavy rain. The best chance for the stronger storms will be along and east of a line from Limon to Grover. Showers and thunderstorms will gradually diminish later tonight. An upper level disturbance and cold front will enhance thunderstorm activity this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will gradually decrease during the latter half of the week. Over the weekend, a return to a moist southwesterly flow will increase the chances for storms and wetting rainfall starting in the high country, and then over most of the outlook area by Monday. The chance for severe weather appears low, however as humidities increase, some areas could see locally heavy rainfall by early next week. Temperatures will be around normal with highs in the mid to upper 80s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight because severe weather is expected to be well east of the Urban Corridor.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:53 PM MDT | Special Weather Statement | BOU | Morgan | 52 min |
| Aug 14, 8:15 PM MDT | Areal Flood Advisory | BOU | Morgan | 3 hr |
| Aug 14, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 61 min |
| Aug 14, 8:47 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Aug 14, 9:08 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 52 min |
| Aug 14, 10:02 PM MDT | Special Weather Statement | BOU | Washington | 58 min |
| Aug 15, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
| Aug 15, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 52 min |
| Aug 15, 4:44 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| Aug 15, 4:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 37 min |
| Aug 15, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 38 min |
| Aug 15, 5:12 PM MDT | Areal Flood Advisory | BOU | Douglas | 3 hr |
| Aug 15, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 53 min |
| Aug 15, 5:34 PM MDT | Areal Flood Advisory | BOU | Weld | 116 min |
| Aug 15, 5:44 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.